Crohn's May Be Invisible But My Side Effects Were Not
Last updated: September 2022
Humira can be the magic drug that puts many Crohn's patients in remission. I remember seeing commercials, hearing patients claim that "remission is possible" and felt hopeful when my GI prescribed the injectable medication, thinking that I, too, would be one of the success cases.
It never occurred to me that the potential side effects were going to become front and center in my life until about 5 months after starting Humira, and I soon realized that while my disease my be "invisible" the side effects from the medication were anything but that.
Developing cysts after being on Humira
About 5 months after starting the medication, I began developing large puss-filled cysts under my arms. I initially thought they were caused my a dull razor or new soap, but despite changing my toiletries, the cysts continued to pop up and became increasingly larger and more painful.
One cyst, in particular, grew to a golfball-size overnight and did not shrink as quickly as the previous ones (hot compresses and some pressure usually did the trick to relieve the pressure and puss itself) so I had to have it drained by my dermatologist.
He was rather concerned about the location and size of the lump, taking a biopsy to make sure it was nothing more than an infected lymph node. After a very painful procedure (Crohn's is painful, but having a needle stuck in your armpit to numb the area is on another level of pain) and some fortunate news that it was only an infected lymph node, I breathed a sigh of relief and continued on with my life until a few weeks later when another large, painful cyst appeared in my groin area.
The same procedure followed, leaving me both grateful it was nothing more than a cyst yet frustrated that these painful sores kept showing up on my body.
More Crohn's medication side effects
In addition to the cysts, I also contracted MRSA (an infection) behind my ears, which was initially diagnosed as psoriasis. Since psoriasis is actually a side effect of Humira, I was devastated by the news that I developed a second autoimmune disease that was caused by the medication for my first autoimmune disease.
When my symptoms did not react to the steroid cream prescribed by my dermatologist, I was relieved to learn that meant it was bacterial and not psoriasis. Despite my sense of relief, I still had to suffer through weeks of pain and "crying" skin behind my ears, which then transferred to my nose due to cross-contamination from wearing glasses and earrings.
My skin had betrayed me in so many ways simultaneously, and my dermatologist and GI attributed these events to my Humira. Upon further research, I discovered that Humira could cause cysts or boils in the underarm and groin area. I felt a mix of both relief and concern since I could pinpoint what was causing my newly developed skin issues, but the drug that was causing it was also helping my Crohn's (at least, at first).
Crohn's flare and switching biologics
I stayed on Humira for 18 months before I had a flare, which meant I developed antibodies to it, and had to switch to a new biologic. And now, almost 9 years later, I have yet to have a recurrence of a cyst or MRSA.
I have also spoken to and worked with other Crohn's patients who had similar side effects while taking Humira, and we all share the same frustration – why does this have to cause more pain and discomfort, physically and emotionally, than Crohn's?
Our invisible disease is suddenly visible and there may be no way to correct it, especially if the Humira is working well in managing Crohn's. Weighing pros and cons is common when treating Crohn's disease, and seeing these side effects definitely lands on the "cons" list of Humira.
So, I am curious: Have you had a skin condition tied to taking Humira?
Do you experience more oral health issues with IBD?
Join the conversation